Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

August 9, 2016Powell County, Montana

NWS Missoula, MT issued this special weather statement at Aug 9, 2016, 4:27 PM MDT for Powell County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2016, 4:27 PM MDT (22:27 UTC)
Expired
Aug 9, 2016, 5:00 PM MDT
In force
33 min
Issued by
NWS Missoula, MT

County Powell County, MT

The radar

The Missoula radar (KMSX), 103 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

984 
WWUS85 KMSO 092227
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
427 PM MDT TUE AUG 9 2016
 
MTZ007-092300-
BUTTE/BLACKFOOT REGION MT-
427 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANITE AND SOUTH
CENTRAL POWELL COUNTIES UNTIL 500 PM MDT...

AT 426 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF GARRISON...OR 14 MILES WEST OF DEER LODGE...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEER LODGE...GARRISON...JENS...GOLDCREEK...PRINCETON AND BROCK CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4629 11301 4641 11320 4673 11290 4653 11258
TIME...MOT...LOC 2226Z 222DEG 25KT 4642 11302 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:44 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 9, 2:44 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
244 PM MDT Tue Aug 9 2016

.DISCUSSION...A broad area of low pressure in eastern Washington
continues to usher in moisture and instability into the northern
Rockies this afternoon. Thunderstorms have developed across
central Idaho through west central and southwest Montana. Storms
are expected to continue to develop over this area and spread
northward into northwest Montana and along the Continental Divide
into Glacier NP. Storms have and will likely contain hail, gusty
outflows, and local areas of heavy rain.

The upper low will move over northwest Montana tonight. As it
does, expect continued thunderstorm activity and heavy rain
potential in northwest Montana. Glacier NP may be impacted the most
by heavy rain. The upper low will progress northeast into southern
Alberta early Wednesday. Wrap around moisture will occur behind
this low. Expect steady rain and cooler temperatures across the
Canadian border, especially over Glacier NP. A raw, cool
Wednesday is in store with snow levels lowering to around 8000
feet.

Thursday we will be influenced by a cooler northwesterly flow
with a few showers along the Divide.

A change to a warm and dry pattern under a high pressure ridge is
likely Friday and Saturday. A quick moving low pressure trough and
associated cool front will pass through the region Sunday. Expect
breezy conditions late Saturday and Sunday.

The dry pattern with a general westerly flow will continue through
early next week.

&&

.AVIATION...Scattered showers and thunderstorms will impact all
terminals this afternoon and evening. In addition to gusts to 40
mph and local heavy rain, some of the stronger storms may produce
half inch hail. After 10/0600z the upper low will move across
northwest Montana and the focus of most precip will be over KGPI
where showers will persist through Wednesday morning. Thunder
potential will diminish after midnight at KGPI.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening East Beaverhead.

ID...&&

In the hours before

Special weather statement, Aug 9, 2:27 PM MDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
227 PM MDT TUE AUG 9 2016

MTZ006-007-043-092100-
POTOMAC/SEELEY LAKE REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
BUTTE/BLACKFOOT REGION MT-
227 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANITE...
SOUTHEASTERN MISSOULA AND WEST CENTRAL POWELL COUNTIES UNTIL 300 PM
MDT...

AT 226 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES WEST OF DRUMMOND...MOVING NORTH AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN IS ALSO EXPECTED.

LOCATIONS IMPACTED INCLUDE...
NIMROD...GREENOUGH...GARNET AND BEARMOUTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4647 11342 4653 11367 4700 11349 4691 11312
TIME...MOT...LOC 2026Z 199DEG 38KT 4658 11351
Local storm report, Aug 9, 3:02 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
302 PM MDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             1 E GRANTSDALE          46.20N 114.12W
08/09/2016  E1.00 INCH       RAVALLI            MT   TRAINED SPOTTER

            SOME HAIL SLIGHTLY BIGGER THAN QUARTERS.

&&

NWS MISSOULA MT
IRIS SYSTEM
Local storm report, Aug 9, 3:03 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
303 PM MDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             1 E GRANTSDALE          46.20N 114.12W
08/09/2016  E0.75 INCH       RAVALLI            MT   TRAINED SPOTTER

            .

&&

NWS MISSOULA MT
IRIS SYSTEM
Special weather statement, Aug 9, 3:11 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
311 PM MDT TUE AUG 9 2016

MTZ005-006-043-092145-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-
311 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...
NORTHWESTERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES UNTIL 345 PM
MDT...

AT 310 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHEAST OF BONNER-WEST RIVERSIDE...OR 16 MILES SOUTHEAST OF
MISSOULA...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL WITH BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLINTON...QUIGLEY...POTOMAC...TURAH...GREENOUGH AND TWIN CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4656 11370 4666 11395 4711 11369 4694 11331
TIME...MOT...LOC 2110Z 208DEG 32KT 4668 11376
Special weather statement, Aug 9, 3:27 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
327 PM MDT TUE AUG 9 2016

MTZ007-043-092200-
POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT-
327 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POWELL COUNTY UNTIL
400 PM MDT...

AT 327 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OVANDO...OR 17 MILES NORTH OF DRUMMOND...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL WITH HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OVANDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4682 11311 4689 11329 4728 11306 4720 11306
      4718 11305 4718 11280 4715 11279 4709 11280
TIME...MOT...LOC 2127Z 209DEG 31KT 4692 11315
Special weather statement, Aug 9, 4:27 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
427 PM MDT TUE AUG 9 2016

MTZ007-092300-
BUTTE/BLACKFOOT REGION MT-
427 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANITE AND SOUTH
CENTRAL POWELL COUNTIES UNTIL 500 PM MDT...

AT 426 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF GARRISON...OR 14 MILES WEST OF DEER LODGE...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEER LODGE...GARRISON...JENS...GOLDCREEK...PRINCETON AND BROCK CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4629 11301 4641 11320 4673 11290 4653 11258
TIME...MOT...LOC 2226Z 222DEG 25KT 4642 11302

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:25 PM MDTSpecial Weather StatementMSOPowell35 min
Aug 8, 7:57 PM MDTSpecial Weather StatementMSOMissoula33 min
Aug 8, 8:09 PM MDTSpecial Weather StatementMSORavalli36 min
Aug 8, 8:42 PM MDTSpecial Weather StatementMSOMissoula33 min
Aug 8, 9:05 PM MDTSpecial Weather StatementMSOMissoula25 min
Aug 8, 9:56 PM MDTSpecial Weather StatementMSOGranite34 min
Aug 8, 10:16 PM MDTSpecial Weather StatementMSOMissoula29 min
Aug 8, 10:52 PM MDTSpecial Weather StatementMSOGranite23 min
Aug 8, 11:39 PM MDTSpecial Weather StatementMSOMissoula36 min
Aug 9, 3:14 AM MDTRed Flag WarningMSOBeaverhead, Jefferson, Madison, Silver Bow18 hr
Aug 9, 8:17 AM MDTSpecial Weather StatementMSOPowell28 min
Aug 9, 11:39 AM MDTSpecial Weather StatementMSO51 min
Aug 9, 1:45 PM MDTSpecial Weather StatementMSORavalli45 min
Aug 9, 1:56 PM MDTSevere Thunderstorm WarningMSORavalli34 min
Aug 9, 2:27 PM MDTSpecial Weather StatementMSOPowell33 min
Aug 9, 3:11 PM MDTSpecial Weather StatementMSOMissoula34 min
Aug 9, 3:27 PM MDTSpecial Weather StatementMSOPowell33 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.